Tennessee, 2011Damaging Winds in Tennessee, July 12, 2011
July 12, 2011 · NWS HUN · 4 events in 1 county or zone
A cluster of severe thunderstorms produced a brief funnel cloud in Lincoln County. Some wind damage was reported in and near Fayetteville.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $45,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cluster of severe thunderstorms produced a brief funnel cloud in Lincoln County. Some wind damage was reported in and near Fayetteville.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jul 12, 1:16 PM CST, 1 hour 39 minutes earlier.
Area forecast discussion, Jul 12, 1:16 PM CST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
216 PM CDT TUE JUL 12 2011
...VERY HOT CONDITIONS CONTINUE TODAY AND TOMORROW...
.SYNOPSIS...VERY HOT AND HUMID CONDITIONS CONTINUE TO PLAGUE THE
AREA UNDERNEATH THE INFLUENCE OF A STRONG RIDGE CENTERED OVER THE
SOUTHEAST.
MEANWHILE, A BROAD WAVE LOCATED FROM N MI TO THE EASTERN PORTIONS OF
QUEBEC IS CURRENTLY RIDING UP AND OVER THE RIDGE. IN ADDITION,
ANOTHER TROUGH IS CURRENTLY MOVING SLOWLY ONSHORE OVER THE PACIFIC
NORTHWEST.
OVER THE TN VALLEY, SHOWERS AND THUNDERSTORMS HAVE BEGUN TO DEVELOP
MAINLY OVER NW AL. SOME OF THESE STORMS COULD BE STRONG TO SEVERE
WITH LOCALIZED FLASH FLOODING, FREQUENT LIGHTNING, AND GUSTY TO
DAMAGING WINDS.
&&
.DISCUSSION...AFTER A VERY HOT DAY, SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO CONTINUE THIS EVENING. IN FACT, SOME OF THE STORMS MAY
LINGER LATER INTO THE EVENING (POSSIBLY INTO THE OVERNIGHT) GIVEN
THE DELAY IN COOLING THIS TIME OF YEAR AND VARIOUS OUTFLOW
BOUNDARIES. ADDED PATCHY DENSE FOG DURING THE OVERNIGHT HOURS WITH
THE EXPECTED RAINFALL (ESPECIALLY OVER NE AL) AND THE ALREADY VERY
HUMID CONDITIONS.
THE RIDGE HAS BEGUN RETREATING TOWARDS THE WEST AS SHOWN BY AN
AMPLIFICATION OF THE RIDGE OVER THE WESTERN STATES. WITH THE RETREAT
OF THE RIDGE, A MID TO UPPER LEVEL LOW CURRENTLY OVER OK AND
CROSSING INTO MO/KS IS EXPECTED TO MEANDER AROUND THE RIDGE OVER
AR/MS/LA. WITH THE CLOSE PROXIMITY OF THIS LOW, WILL KEEP CHC OF
SHOWERS AND THUNDERSTORMS FOR ALL OF TOMORROW AND EXTEND INTO THE
WEEKEND. IN ADDITION TO THE MOVEMENT OF THIS LOW, A WEAK SFC 'COLD'
FRONT LOOKS TO PUSH TOWARDS THE AREA FROM THE N/NW LATER WEDNESDAY
AFTERNOON/EVENING. WITH THE COPIOUS AMOUNT OF MOISTURE FROM THE
TROPICAL AIR MASS IN PLACE ALONG WITH INVERTED V SOUNDING PROFILE,
ANY STORMS THAT FORM WILL HAVE VERY HEAVY RAINFALL AND THE POTENTIAL
FOR MICROBURSTS. WITH THE LACK OF WIND SHEAR (FAIRLY TYPICAL
THIS TIME OF YEAR) AND LIGHT FLOW ALOFT, ANY STORMS WILL BE SLOW TO
MOVE. FURTHER, A LOCALIZED FLASH FLOOD THREAT WILL EXIST. DESPITE THE
CHC FOR THUNDERSTORMS, STILL EXPECTING TEMPS TO SOAR INTO THE MID
90S WHICH WITH THE HIGH DEWPOINTS WILL MEAN THAT A HEAT ADVISORY IS
STILL WARRANTED FOR AREAS WEST OF INTERSTATE 65 OVER NW AND NORTH
CENTRAL AL.
IF CLOUDS ARE ABLE TO CLEAR OR BREAK ON WEDNESDAY NIGHT, COULD HAVE
MORE WIDESPREAD FOG, BUT HAVE NOT ADDED FOG AT THIS TIME GIVEN THE
POSSIBILITY OF SLIGHTLY DRIER DEWPOINTS COMING BEHIND THE FRONT.
WITH THE RETREAT OF THE RIDGE AND SOMEWHAT COOLER TEMPS BEHIND THE
FRONT (UNDERNEATH NW FLOW ALOFT), TEMPS ON THURSDAY AND FRIDAY WILL
BE SOMEWHAT COOLER, BUT WILL STILL BE IN THE LOW 90S. THEN, DUE TO
THE MOVEMENT OF THE RIDGE WESTWARD, THE GFS/ECMWF IS INDICATING THE
POSSIBILITY OF CAD OVER THE APPALACHIANS ON SATURDAY AND ESPECIALLY
ON SUNDAY. WHAT THIS WILL MEAN IS THAT COOLER AND DRIER AIR MAY
ADVECT OVER THE AREA OVER THE WEEKEND WHICH WOULD SEND SOME WELCOME
RELIEF FROM THE HEAT. WE COULD SEE UPPER 80S TO LOW 90S WITH
DEWPOINTS IN THE MID 60S IF THE GFS IS RIGHT ON SUNDAY. THUS, HAVE
LOWERED TEMPS SLIGHTLY DURING THE WEEKEND. STILL THINK THERE COULD
BE ISOLATED AFTERNOON THUNDERSTORMS ON BOTH DAYS. HOWEVER, AM NOT
AS CONFIDENT OF THUNDERSTORMS DURING THE OVERNIGHT HOURS.
ONE THING THAT IS DIFFICULT TO ASCERTAIN DURING THE THURSDAY TO
SUNDAY TIMEFRAME IS WHETHER ONE OF THE MCS' ORIGINATING FROM THE
MIDWEST WILL DROP RAPIDLY TOWARDS THE SE. THE MODELS DO NOT HAVE ANY
CONSISTENCY ON THIS SCENARIO.
THE RIDGE IS EXPECTED TO BUILD WESTWARD FROM THE WESTERN ATLANTIC
TOWARDS THE SOUTHEAST US FOR MONDAY AND TUESDAY WHICH WILL LIKELY
MEAN A RETURN OF SOUTHEASTERLY FLOW AND VERY HOT AND HUMID
CONDITIONS. WITH THE RIDGE EXPECTED TO BE ALMOST ON TOP OF THE AREA,
HAVE KEPT MENTION OF THUNDERSTORMS DURING THE DAY, BUT HAVE REMOVED
IT DURING THE OVERNIGHT.
&&
.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE 79 95 75 95 74 / 20 40 40 40 20
SHOALS 78 96 74 95 74 / 20 50 40 40 20
VINEMONT 77 93 74 93 74 / 20 40 40 40 20
FAYETTEVILLE 77 92 73 93 73 / 20 40 40 40 20
ALBERTVILLE 74 93 72 94 73 / 20 40 40 40 20
FORT PAYNE 74 93 72 95 72 / 20 40 40 40 20
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...HEAT ADVISORY UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING ZONES:
DEKALB...JACKSON...MARSHALL.
EXCESSIVE HEAT WARNING UNTIL 9 PM CDT THIS EVENING FOR THE
FOLLOWING ZONES: COLBERT...CULLMAN...FRANKLIN AL...
LAUDERDALE...LAWRENCE...LIMESTONE...MADISON...MORGAN.
HEAT ADVISORY FROM 9 PM THIS EVENING TO 7 PM CDT WEDNESDAY FOR THE
FOLLOWING ZONES: COLBERT...CULLMAN...FRANKLIN AL...
LAUDERDALE...LAWRENCE...LIMESTONE...MADISON...MORGAN.
TN...HEAT ADVISORY UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING ZONES:
FRANKLIN TN...LINCOLN...MOORE.
&&
SL.77Hazardous weather outlook, Jul 12, 9:57 AM CST, 4 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1057 AM CDT TUE JUL 12 2011
ALZ001>010-016-TNZ076-096-097-131015-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1057 AM CDT TUE JUL 12 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF
SOUTHERN MIDDLE TENNESSEE.
.DAY ONE...TODAY AND TONIGHT...
HEAT INDEX VALUES IN EXCESS OF 110 DEGREES ARE EXPECTED ACROSS
NORTHWEST AND NORTH CENTRAL ALABAMA. ELSEWHERE IN NORTHEAST ALABAMA
AND SOUTHERN MIDDLE TENNESSEE...HEAT INDEX VALUES WILL REACH THE
105 TO 110 DEGREE RANGE.
ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON.
SUDDEN LIGHTNING STRIKES WILL OCCUR WITH THESE FAST DEVELOPING
STORMS. IN ADDITION...GUSTY WINDS UP TO 40 MPH AND LOCALLY HEAVY
DOWNPOURS WILL ACCOMPANY THE STRONGEST STORMS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
HEAT INDEX VALUES ARE EXPECTED TO REACH THE 105 TO 110
DEGREE RANGE AGAIN ON WEDNESDAY AFTERNOON.
SCATTERED THUNDERSTORMS ARE EXPECTED WEDNESDAY INTO THURSDAY. A FEW
OF THESE STORMS MAY BE STRONG WITH FREQUENT LIGHTNING...GUSTY WINDS
AND LOCALLY HEAVY RAINFALL.
DAILY ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE
POSSIBLE FROM FRIDAY THROUGH MONDAY.
.SPOTTER CALL TO ACTION STATEMENT...
FORMAL ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT
PERSONNEL IS NOT ANTICIPATED AT THIS TIME. HOWEVER...TIMELY REPORTS
OF WIND DAMAGE AND FLOODING WILL BE GREATLY APPRECIATED.
KULA
In the hours before
Special weather statement, Jul 12, 12:27 PM CST, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
127 PM CDT TUE JUL 12 2011
ALZ009-121900-
JACKSON-
127 PM CDT TUE JUL 12 2011
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEAST JACKSON COUNTY UNTIL
200 PM CDT...
AT 127 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LONG ISLAND...OR NEAR JASPER...MOVING SOUTH
AT 10 MPH.
WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
LONG ISLAND.
BRIDGEPORT.
HIGDON...FABIUS.
SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
&&
LAT...LON 3485 8560 3482 8563 3481 8564 3481 8589
3499 8580 3499 8560 3498 8560 3492 8559
3489 8558 3486 8558
TIME...MOT...LOC 1827Z 013DEG 8KT 3500 8565
KULA!Special weather statement, Jul 12, 12:53 PM CST, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
153 PM CDT TUE JUL 12 2011
ALZ010-121930-
DE KALB-
153 PM CDT TUE JUL 12 2011
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN DEKALB COUNTY UNTIL 230
PM CDT...
AT 153 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HENAGAR...OR 10 MILES NORTHEAST OF
RAINSVILLE...MOVING SOUTH AT 5 MPH.
WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
SYLVANIA.
HAMMONDVILLE...VALLEY HEAD.
THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE
LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.
&&
LAT...LON 3444 8582 3459 8585 3463 8578 3470 8573
3471 8565 3450 8555
TIME...MOT...LOC 1853Z 345DEG 3KT 3460 8573
KULASpecial weather statement, Jul 12, 1:38 PM CST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
238 PM CDT TUE JUL 12 2011
ALZ006-122045-
MADISON-
238 PM CDT TUE JUL 12 2011
...SIGNIFICANT WEATHER ADVISORY FOR MADISON COUNTY UNTIL 345 PM
CDT...
AT 235 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
CLUSTER OF STRONG THUNDERSTORMS CENTERED OVER SOUTH
HUNTSVILLE...MOVING SOUTHEAST AT 5 MPH.
WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM. RAINFALL OF 1 TO 2 INCHES
WITHIN AN HOUR ARE LIKELY IN LOCAL AREAS...WHICH COULD RESULT IN
BRIEF MINOR STREET FLOODING.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
BROWNSBORO.
BROWNSBORO.
HADEN.
HAMPTON COVE...FARLEY.
SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
&&
LAT...LON 3483 8633 3481 8634 3479 8633 3475 8634
3473 8636 3463 8636 3462 8633 3453 8633
3453 8652 3455 8655 3458 8657 3458 8660
3464 8669 3480 8662
TIME...MOT...LOC 1938Z 324DEG 3KT 3469 8657
KULASpecial weather statement, Jul 12, 2:13 PM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
313 PM CDT TUE JUL 12 2011
TNZ076-097-122100-
FRANKLIN-MOORE-
313 PM CDT TUE JUL 12 2011
...SIGNIFICANT WEATHER ADVISORY FOR FRANKLIN AND MOORE COUNTIES UNTIL
400 PM CDT...
AT 310 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HARMONY...OR 9 MILES SOUTHEAST OF
LYNCHBURG...MOVING SOUTHEAST AT 5 MPH.
WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
LEXIE CROSSROADS.
DECHERD.
WINCHESTER.
MAXWELL...BELVIDERE.
SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
&&
LAT...LON 3499 8598 3499 8631 3503 8632 3512 8632
3512 8633 3515 8635 3513 8636 3521 8638
3529 8625 3530 8612
TIME...MOT...LOC 2013Z 325DEG 5KT 3516 8628
KULALocal storm report, Jul 12, 2:27 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
327 PM CDT TUE JUL 12 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 PM TSTM WND DMG 5 NW FORT PAYNE 34.51N 85.76W
07/12/2011 DEKALB AL EMERGENCY MNGR
A POWER POLE WAS KNOCKED DOWN. TIME ESTIMATED BY RADAR OF
GUST FRONT.
&&
KULASpecial weather statement, Jul 12, 2:50 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
350 PM CDT TUE JUL 12 2011
ALZ008-010-122115-
DE KALB-MARSHALL-
350 PM CDT TUE JUL 12 2011
...SIGNIFICANT WEATHER ADVISORY FOR DEKALB AND MARSHALL COUNTIES
UNTIL 415 PM CDT...
AT 350 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR RODENTOWN...OR 7 MILES NORTHEAST OF BOAZ...
MOVING SOUTHWEST AT 10 MPH.
WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
ARONA...ALBERTVILLE.
BOAZ...HIGH POINT.
HORTON...DOUGLAS.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
&&
LAT...LON 3414 8635 3436 8620 3427 8590 3419 8594
3420 8609 3418 8611 3418 8619 3410 8629
3410 8631
TIME...MOT...LOC 2050Z 028DEG 11KT 3423 8605Thunderstorm Wind, Lincoln
- When
- July 12, 2:55 PM CST to 3:00 PM CST
- Where
- Lincoln County, 0.56 mi E of Fayetteville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 35.150, -86.570
A roof to a building was damaged on Hedgemont Avenue near Robertson Street.
Thunderstorm Wind, Lincoln
- When
- July 12, 3:25 PM CST to 3:30 PM CST
- Where
- Lincoln County, Fayetteville
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 35.150, -86.580
Trees and power lines were knocked down along Amana Avenue in Fayetteville.
Funnel Cloud, Lincoln
- When
- July 12, 3:30 PM CST to 3:31 PM CST
- Where
- Lincoln County, Booneville
- Reported by
- Newspaper
- Coordinates
- 35.280, -86.470
A funnel cloud was photographed in Booneville facing the Fayetteville area where thunderstorm wind damage was reported. Location estimated.
Thunderstorm Wind, Lincoln
- When
- July 12, 3:35 PM CST to 3:40 PM CST
- Where
- Lincoln County, Fayetteville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Broadcast Media
- Coordinates
- 35.150, -86.580
Trees were blown down and a horse barn was destroyed on the county fairgrounds in Fayetteville. Many of these trees fell on cars, houses, and power lines.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Missouri, July 12, 201155 injured · 1 event
- Excessive Heat in Pennsylvania, July 12, 20111 death · 5 events
- Rip Current in Massachusetts, July 12, 20111 death · 1 event
- Lightning Strike in Arizona, July 12, 20111 death · 1 event
- Excessive Heat in Louisiana, July 12, 20111 death · 1 event
- Excessive Heat in New Jersey, July 12, 201110 injured · 5 events
- Damaging Winds in Arkansas, July 12 to 13, 2011$310,000 · 60 kt wind · 2 events
- Tornadoes and Flash Flooding in Colorado, July 12 to 13, 2011$165,000 · EF0 · 13 events
- Flash Flooding and Damaging Winds in Missouri, July 12 to 13, 2011$176,000 · 87 kt wind · 8 events
- Flash Flooding and Hail in Illinois, July 12, 2011$132,000 · 52 kt wind · 10 events
- Flash Flood and Damaging Winds in Kentucky, July 12, 2011$116,000 · 61 kt wind · 8 events
- Flash Flood and Damaging Winds in Illinois, July 12, 2011$99,000 · 52 kt wind · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 335745, 335748, 318472, 335749.